I had radioactive iodine done which resulted in no thyroid. I've run out of my medication and dr wont refill w/o an appointment and I can't afford to take off work from my new job. It's been 4 or 5 days since my last dose, (forgive me, I'm a bit foggy now). How long can I safely go without taking my medication? I already feel miserable. HELP!!!
you can't go very long without your thyroid medication. You will have to make arrangements to take some time off from work, to see your doctor.
Your present fogginess indicates that you are feeling some effects of not having the hormone. Within a couple more weeks you will begin having even more symptoms, which will REALLY jeopardize your job, because you won't be able to perform it.
Better to come clean and ask for time off to visit the doctor and get your med again, or you could lose that new job you just got.
Yes, the TPO ab indicates Hashimoto's Thyroiditis. With Hashi's the autoimmune system erroneously identifies the thyroid gland as foreign to the body and produces antibodies to attack and eventually destroy the gland. Along the path to destruction of the gland, the TSH rises as the output of thyroid hormone is diminished, and thyroid medication is necessary to maintain adequate serum thyroid hormone levels.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T4 and Free T3 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results. Many members say that symptom relief required Free T4 around the middle of its range, and Free T3 in the upper third of its range, or as necessary to relieve symptoms. You should make sure they test for Free T4 and Free T3 every time you go in for tests.
Since your doctor did not test for Free T3 that makes me wonder if he will be willing to treat clinically, as described. If not, then you will eventually need to find a good thyroid doctor that will do so.
One thing further to be aware of is that hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin. Low levels of either will cause symptoms. Low D or ferritin can also adversely affect metabolism of thyroid hormone. D needs to be about 55-60, B12 in the upper part of its range, and ferritin about 70 minimum. If not tested for those you should request them, and supplement as needed.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.